Tennessee, 2011

Hail and Damaging Winds in Tennessee, March 26, 2011

March 26, 2011 · NWS MRX · 5 events in 4 counties and zones

An upper level trough moved across the Lower Ohio Valley inducing surface low pressure along a frontal boundary stalled just south of Tennessee. Elevated convection formed just north of the warm portion of the boundary producing some reports of large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level trough moved across the Lower Ohio Valley inducing surface low pressure along a frontal boundary stalled just south of Tennessee. Elevated convection formed just north of the warm portion of the boundary producing some reports of large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 26, 2:06 PM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Mar 26, 2:06 PM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT SAT MAR 26 2011

.SHORT TERM (TONIGHT AND SUNDAY)...
LOW PRESSURE TRACKING FROM THE OZARKS TO THE APPALACHIANS WILL
SPREAD RAIN ACROSS THE ENTIRE AREA TONIGHT. THE WARM FRONT WILL
REMAIN JUST SOUTH OF OUR AREA...WHILE THE 850 MB FRONT WILL BE NEAR
THE TN/VA BORDER. SO SURFACE BASED CONVECTION AND THE SEVERE THREAT
WILL STAY SOUTH...BUT ELEVATED INSTABILITY WILL MEAN A GOOD CHANCE
OF THUNDER ACROSS MOST OF THE AREA. ON THE NORTHERN END...FORECAST
SOUNDINGS SHOW A DEEP ISOTHERMAL LAYER THAT STAYS 2-4 DEGREES ABOVE
FREEZING ALL NIGHT...SO NO FROZEN PRECIP ISSUES ARE EXPECTED. ONCE
THE LOW PRESSURE CENTER TRACKS EAST OF THE MOUNTAINS SUNDAY
MORNING...DRIER AIR ALOFT MOVES IN AND PRECIP CHANCES WILL TAPER OFF
FROM WEST TO EAST...ENDING EVERYWHERE IN THE AFTERNOON. PLENTY OF
LOW LEVEL MOISTURE WILL KEEP CLOUDY SKIES OVER THE AREA THROUGH THE
DAY...AND WENT WITH TEMPERATURES ON THE COOL SIDE OF MOS GUIDANCE.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...
THE GFS AND NAM ARE IN AGREEMENT WITH PULLING ANOTHER WAVE ACROSS
THE FORECAST AREA SUNDAY NIGHT AND MONDAY MORNING WITH AN INVERTED
SURFACE TROUGH. VERTICAL PROFILE LOOKS GOOD ENOUGH TO PRODUCE A
MIXTURE OF FREEZING RAIN...SLEET...AND SNOW ACROSS PARTS OF
SOUTHWEST VIRGINIA...FAR NORTHEAST TENNESSEE AND POSSIBLY THE
NORTHERN PLATEAU.

A SURFACE RIDGE OF HIGH PRESSURE BUILDS INTO THE TENNESSEE VALLEY
FOR MONDAY...BUT FAST ZONAL FLOW PULLS ANOTHER SYSTEM INTO THE
FORECAST AREA BY LATE TUESDAY...TUESDAY NIGHT AND WEDNESDAY. A
NORTHERN STREAM WAVE ACROSS THE GREAT LAKES AND OHIO VALLEY HELPS
PULL A COLD FRONT ACROSS THE AREA TUESDAY NIGHT. INVERTED TROUGH...
ISENTROPIC LIFT...AND DIRECT CIRCULATION ASSOCIATED WITH NORTHERN
STREAM UPPER JET WILL PRODUCE A GOOD CHANCE-LIKELY POPS. INSTABILITY
LACKING SO WILL NOT INCLDE THUNDER.

FOR WEDNESDAY NIGHT AND THURSDAY MORNING...SURFACE RIDGING WILL
PRODUCE DRY CONDITIONS. MODELS SHOW A STRONGER SHORT-WAVE TROUGH
MOVING ACROSS TEXAS INTO THE NORTHERN GULF FOR THE END OF THE MEDIUM
RANGE. MOST OF THE MOISTURE AND DYNAMICS STAYS SOUTH OF THE FORECAST
AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             47  54  46  59  40 / 100  30  70  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  47  52  42  52  38 / 100  40  70  40  10
OAK RIDGE, TN                       45  51  40  53  37 / 100  30  70  30  10
TRI CITIES AIRPORT, TN              41  49  37  48  31 / 100  70  70  60  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/DH
Hazardous weather outlook, Mar 26, 3:06 AM EST, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 AM EDT SAT MAR 26 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
406 AM EDT SAT MAR 26 2011 /306 AM CDT SAT MAR 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO THE
AREA TODAY AND TONIGHT. A FEW OF THESE THUNDERSTORMS MAY BECOME
STRONG TO SEVERE WITH HAIL AND POSSIBLY STRONG WINDS...WITH THE
HIGHEST THREAT OVER SOUTHERN COUNTIES. VERY HEAVY RAIN MAY
OCCUR...ESPECIALLY ACROSS SOUTHERN AND CENTRAL AREAS...WHICH MAY
CAUSE SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Mar 26, 4:56 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
556 PM EDT SAT MAR 26 2011

TNZ081-082-262245-
BLEDSOE TN-SEQUATCHIE TN-
456 PM CDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE AND BLEDSOE COUNTIES
UNTIL 545 PM CDT...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF GRUETLI-LAAGER...OR 17
MILES SOUTH OF MCMINNVILLE...MOVING EAST AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP...PIKEVILLE...
CARTWRIGHT...CAGLE...OLD CUMBERLAND...PALIO...MOUNT CREST...BRAYTON
AND MELVINE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TG

The radar

The Northeast Alabama radar (KHTX), 71 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Hamilton

When
March 26, 6:30 PM EST
Where
Hamilton County, 0.57 mi E of Signal Mtn
Measured
1.75 in hail
Reported by
Public
Coordinates
35.130, -85.340

Golf ball size hail was reported.

Hail, Marion

When
March 26, 5:55 PM CST
Where
Marion County, 0.89 mi SW of South Pittsburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.020, -85.710

Quarter size hail was reported.

Thunderstorm Wind, Bradley

When
March 26, 7:10 PM EST
Where
Bradley County, 1.38 mi S of Eureka
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.250, -84.870

One tree was reported down on Valley Head Road.

Thunderstorm Wind, Polk

When
March 26, 7:12 PM EST
Where
Polk County, Parksville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.100, -84.650

One tree was reported down on Highway 64.

Thunderstorm Wind, Hamilton

When
March 26, 7:23 PM EST
Where
Hamilton County, 0.57 mi W of Boyce
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.080, -85.240

One tree was reported down on Roberts Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282736, 282737, 282738, 282739, 282740.